Saturday, January 19, 2008

i swear you're just like a pill instead of making me better, you're making me ill

You probably know by now that I'm a big "keep it natural if possible" nut, and this article is hardly encouraging.

If you care for or have an elderly parent, CHECK THEIR MEDICATION LIST FREQUENTLY. Know what they're taking and why they're taking it. If you don't think they should be taking it or if you feel they're taking too much medication, discuss it with their doctor.

I've seen too many elderly people in this country taking medicines by the handful. They are over medicated and it can be the cause of a lot of confusion and forgetfulness. Simply taking too much OTC Tylenol can cause hallucinations in some of the elderly population, so any time there's a "sudden" health problem, check medications and side effects first. Don't automatically assume they have Alzheimer's, as is the case with a lot of people.

Most importantly, you can't rely on the doctor to always do what's best for you. He is not God. And let's face it, there are those doctors who like to take the easy way out and toss pills at you for every problem under the sun. They don't want to find causes, they only want to treat symptoms and get you the hell out of their office. You have to educate yourself about your problems and your meds. Know what you're taking and what it can do to you, and if there are any alternative medications available. Case in point, I have a friend who is on Avandia and is suddenly showing signs of an enlarged heart. When she asked her doctor if she should go off the medicine because of recent news reports about Avandia and heart conditions, the doctor waved her concerns aside and said, "Just keep taking it." And the sad thing is that instead of finding another doctor who will listen to her concerns, she's still taking the medicine and complaining to everybody else about what a lousy doctor she has.

1 comment:

BRUNO said...

"Educate yourself about your problems and your meds..."

Couldn't have said it better myself! Maybe you should've put that in there in CAPS, and RED letters...!